What’s the Problem?
Advil, a nonsteroidal antiinflammatory drug (NSAID) that contains ibuprofen, has been linked to the life-threatening skin conditions Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).
FDA Warning on Advil
In June 2006, the U.S. Food & Drug Administration (FDA) announced that a number of ibuprofen-containing drugs would have their labeling updated to include a warning about Stevens-Johnson syndrome. Drugs affected by this action included Advil Migraine, Advil Liqui-Gels, Advil Cold & Sinus, Motrin, Children’s Motrin, and Tolectin.
What is Stevens-Johnson Syndrome?
SJS is a disorder that causes painful blisters and lesions on the skin and mucous membranes. The condition typically begins with flu-like symptoms, followed by a painful red or purple rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.
Signs and symptoms of Stevens-Johnson syndrome include:
- Facial swelling
- Tongue swelling
- Skin pain
- A red or purple skin rash that spreads within hours to days
- Blisters on the skin and mucous membranes of the mouth, nose, eyes and genitals
- Shedding of the skin
Stevens-Johnson syndrome requires hospitalization to treat. The first thing doctors will do is discontinue use of the offending medication. They’ll also try to relieve your symptoms, prevent infections, and support your healing. Replace fluids and nutrients. Your body needs to stay hydrated, and your skin needs protein to rebuild. You’ll probably get fluids from an IV at first, then be fed through a tube.
What’s the Difference Between SJS and TEN?
Although Stevens-Johnson syndrome and toxic epidermal necrolysis were once thought to be separate conditions, they are now considered part of a continuum. SJS represents the less severe end of the disease spectrum, and TEN represents the more severe end.
Ibuprofen Stevens-Johnson Syndrome Studies
- A January 2016 study published in Asia Pacific Allergy described a severe case of SJS and TEN in a 22-year-old male in Nepal who took 3 doses of 400 mg of Ibuprofen at 8-hour intervals for eye pain.
- Health Canada received at least 4 reports of SJS associated with ibuprofen from 1973 to 2005. At the time of reporting, 3 patients had not recovered, and the outcome was unknown for 1 patient.
Other Advil Side Effects
In addition to being linked to Stevens-Johnson syndrome and toxic epidermal necrolysis, Advil may cause the following side effects in some users:
- Changes in vision
- Shortness of breath
- Rapid weight gain
- Bloody or tarry stools
- Coughing up blood or vomit that looks like coffee grounds;
- Upper stomach pain
- Tired feeling
- Flu-like symptoms
- Loss of appetite, dark urine, clay-colored stools
- Jaundice (yellowing of the skin or eyes)
Ibuprofen Skin Reactions
Skin reactions to ibuprofen can include rash, hives, facial swelling, and an inability to eat or drink,
Which are often the first symptoms of Stevens-Johnson syndrome and toxic epidermal necrolysis. If you develop such an allergic reaction, you should stop taking Advil immediately and contact your doctor.
Which Other Drugs Have Been Linked to Stevens-Johnson Syndrome?
SJS can be caused by many other medications including:
- Anything containing ibuprofen (Motrin, Children’s Motrin, Nuprin, PediaCare Fever, etc.)
1984 – Approved for OTC use
1984 – Ibuprofen becomes first NSAID approved for OTC use.
June 2006 – Product label warning
June 22, 2006 – FDA orders manufacturers of Advil and other ibuprofen-containing medications to update their product labeling with a warning about Stevens-Johnson syndrome.
July 2011 – New protocol established
July 7, 2011 – FDA establishes new protocol to improve safety reporting in clinical trials.
January 2016 – Asia Pacific Allergy study published
January 2016 – Study published in Asia Pacific Allergy reported on a severe case of SJS/TEN in a 22-year-old man who took 3 doses of 400 mg of Ibuprofen.
- “Ibuprofen induced Stevens-Johnson syndrome – toxic epidermal necrolysis in Nepal”. Asia Pacific Allergy. January 2016.
- “Stevens-Johnson Syndrome”. Mayo Clinic. April 22, 2014.
- “Docket No. 2005P-0072/CP1”. U.S. Department of Health and Human Services. June 22, 2006.
- “Essential Medicines and Health Products Information Portal”. World Health Organization (WHO). 2005.